Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

Nine patients are described with jaundice, upper abdominal pain and malaise attributable to dextropropoxyphene hepatotoxicity. In each case the history was suggestive of large bile duct obstruction. All patients underwent ultrasound examination and percutaneous liver biopsy. Three patients also underwent endoscopic retrograde cholangio pancreatography. The histological features of the biopsies concur with previously reported cases of dextropropoxyphene hepatotoxicity. The histological changes seen on biopsy were remarkably constant, consisting of centrilobular cholestasis, portal tract inflammation and bile duct abnormalities, in all cases mimicking large bile duct obstruction. Fifteen previous patients with probable dextropropoxyphene hepatotoxicity have been described. The occurrence of 9 further cases at one centre, 6 presenting within 12 months, suggests that it is much more common than previously assumed and may be misdiagnosed as large bile duct obstruction.

Type

Journal article

Journal

J Hepatol

Publication Date

11/1993

Volume

19

Pages

470 - 474

Keywords

Adult, Aged, Chemical and Drug Induced Liver Injury, Dextropropoxyphene, Female, Humans, Liver Diseases, Male, Middle Aged